Is severe tenesmus (constant need to poo) normal after chemo?

My partner (Male, 32) is in between treatments at the moment - he has had two lots of chemotherapy and is having a short course of radiotherapy on his bowel starting tomorrow.

Before the diagnosis he had severe tenesmus and blood in his stool, and since he's come off the morphine it's the same as it was before treatment. He's spending around half the day on the toilet, barely passing anything but blood and the doctors said this is likely going to get worse next week with the radiotherapy.

He's barely eating and I can't imagine how people live like this! Is it normal? He thinks it's just his body trying to "push" the tumour out, but it has been shrunk considerably by chemo and I thought he would be feeling better if this was the case. I'm so worried he has crohns or ulcerative colitis or something else undiagnosed. Steroids helped a lot but he's not allowed them long term.

Thanks in advance for any help,

Laura

  • Hopefully the radiotherapy will knock it on the head .

    But I wonder if our helpline nurses might be able to answer your question on 0808 808 0000.

    It sounds very difficult for him in deed . Has his dr talked about how to manage it ?

    Take care ,

    Court 

    Community Champion Badge